Doctors Lounge - Hematology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Hematology Answers List
- Sat Nov 01, 2008 3:33 am
I'm a pt of Hereditary sphereocytosis and have gone through splenectomy+chloesystectomy in single sitting in 2004. I have follow observations and questions:
1. My billirubin remains higher than 1 and my eye color is also yellow (sometime get pale yellow when I have constipation) - Why does it increase and decrease and specifically why is it related to constipation? Any advice on having a control on this?
2. As my billirubin is already high, how will I know if I have developed jaundice or not? I mean the jaundice that represent liver function disorder.
3. I was not administered with any vaccination other then pneumococcal - is there any other medication\vaccination that must be done?
| Dr. Safaa Mahmoud
- Sat Nov 08, 2008 7:35 pm
Vaccination against pneumococcal organisms and H influenzae type b are essential in postsplenectomy patients. A conjugated-C meningococcus & Haemophilus influenzae type b vaccinations is given for those who did not receive this vaccine earlier.
The Pneumococcal vaccine is repeated every six years, while each year (winter) influenza vaccine is given.
Splenectomy results in marked improvement in symptoms of patients with spherocytosis and is curative in most of the cases. However, in the uncommon autonomic recessive variant of HS mild form of haemolysis may occur that results in mild elevation in billirubin.
Post cholecystectomy complications and exclusion of bile duct obstruction should be done to exclude obstructive jaundice. US of the abdomen may be an initial helpful test.
Your observation that increase in the yellowish coloration of the sclera occurs after constipation needs to be confirmed by lab tests and it could be just a coincidence.
You may notice increase in the bilirubin level by deepening of the yellowish discoloration, the presence of dark urine or changes in the colour of the stool based on the type of jaundice.
It would be more helpful if you can inform us about the exact bilirubin level in the last tests and its two main forms (direct, indirect). CBC and blood smear would be of help to exclude haemolysis. Yellowish discoloration of skin and sclera usually occurs when bilirubin is 2 or more. Liver enzymes and hepatitis markers may be needed.
I advise you to follow up with your doctor and to discuss with him all your concerns.
Please keep us updated.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership